Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 11, 2020, 1:55 PM EDT for Nash County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2020, 1:55 PM EDT (17:55 UTC)
- Expired
- Jun 11, 2020, 4:40 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WGUS52 KRAH 111755
FFWRAH
NCC127-112100-
/O.NEW.KRAH.FF.W.0011.200611T1755Z-200611T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
155 PM EDT Thu Jun 11 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Nash County in central North Carolina...
* Until 500 PM EDT.
* At 154 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Rocky Mount, Nashville, Dortches, Bailey, Red Oak, Sharpsburg,
Spring Hope, Whitakers, Castalia and Battleboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Move to higher ground now.
&&
LAT...LON 3610 7772 3601 7777 3584 7784 3585 7788
3575 7813 3583 7825 3608 7809 3615 7786
3613 7771
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
102 follow-up statements
013
WGUS72 KRAH 111907
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
307 PM EDT Thu Jun 11 2020
NCC127-112100-
/O.CON.KRAH.FF.W.0011.000000T0000Z-200611T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-
307 PM EDT Thu Jun 11 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
NASH COUNTY...
At 304 PM EDT, Doppler radar continued to indicate thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Rocky Mount, Nashville, Dortches, Bailey, Red Oak, Sharpsburg, Spring
Hope, Whitakers, Castalia and Battleboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3610 7772 3601 7777 3584 7784 3585 7788
3575 7813 3583 7825 3608 7809 3615 7786
3613 7771
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
JJT204
WGUS72 KRAH 112040
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
440 PM EDT Thu Jun 11 2020
NCC127-112049-
/O.CAN.KRAH.FF.W.0011.000000T0000Z-200611T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-
440 PM EDT Thu Jun 11 2020
...THE FLASH FLOOD WARNING FOR NASH COUNTY IS CANCELLED...
The heavy rain has ended for the time being. Flooding is no longer
expected to pose a threat at this time, however additional showers
and thunderstorms are expected later today. Please continue to heed
any remaining road closures, and send any flooding reports to NWS
Raleigh via social media.
LAT...LON 3610 7772 3601 7777 3584 7784 3585 7788
3575 7813 3583 7825 3608 7809 3615 7786
3613 7771
$$
JJTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 11:18 AM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 11, 11:18 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1118 AM EDT Thu Jun 11 2020 .SYNOPSIS... Warm and moist southerly flow will persist ahead of a cold front that will settle slowly southeastward across central NC through tonight. The front will stall over the eastern Carolinas Friday through the weekend, while drier high pressure builds across the middle Atlantic. && .NEAR TERM /THROUGH TONIGHT/... As of 1115 AM Thursday... Based on radar trends and 12Z hi-resolution model guidance, the forecast has been updated to reflect the highest PoP and rainfall amounts of one to one and a half inches over the ern third of cntl NC through early-mid afternoon - locally higher. Minor flooding may result. Additional showers and storms are likely to develop along the surface to 925 mb front/trough from s-cntl VA swwd across the NC Piedmont later this afternoon; and these will become numerous to widespread while settling only slowly sewd across the US Highway 1 corridor in cntl NC through early tonight. That activity is likely to pose the greatest risk of flash flooding, focused between 20Z Thu and 06Z Fri. .PREV DISCUSSION... /ISSUED 340 AM EDT Thu Jun 11 2020/ The threat for locally heavy rainfall remains today into tonight. The incoming cold front currently sits over far E KY/TN, and a broad shortwave trough swinging through the Great Lakes and Ohio Valley into the St Lawrence Valley today should help nudge the front just past the higher terrain this morning. As this broad weak wave tracks up into Quebec and as we wait for another weak mid level shortwave trough to dive through the Mid Miss Valley SE into the Mid South tonight, the already weak steering flow over NC will become oriented roughly parallel to the surface front, causing it to stall and remain in place into tonight. PW is already well above normal according to 00z UA data, and a stream of 2.0+" values are expected to surge NNE through central NC today. We're already seeing a band of showers and isolated storms tracking NE through the SW Piedmont, associated with a subtle dampening mid level perturbation. As the widespread stratocu breaks up later this morning and we slowly heat up and destabilize ahead of the front to a projected 1000-2000 J/kg, given the wet column, we should see increasing coverage of showers and storms, peaking from mid afternoon through the evening. There are a number of factors favoring a sufficient heavy rain threat for a flash flood watch, including the high PW, deep warm-cloud depth approaching 4 km, passage of an upper divergence max, and the expected slow storm motion with high potential for training and merging cells that could locally inflate totals. Rainfall rates from last evening's convection were pretty impressive, a tenth of an inch in just a couple of minutes, bolstering the flooding concerns. Also, most models develop weak low pressure along the front over the far S Foothills of NC into far upstate SC and subsequently drift this low southward this afternoon, allowing for a bit stronger SE inflow of moisture into south central NC and increasing the residence time of potential storm clusters over our area, particularly over the Triangle region to the S and SW toward Wadesboro. The 00z HREF and recent RAP runs target this area for a possible prolonged period of high QPF with slow moving and merging convection. On the other hand, the soils are not particularly wet over most of central NC (via NASA SPoRT LIS-based 0-10 cm volumetric soil moisture), and this area has not seen a lot of rain in the last week. While not everyone will see heavy rain, there is a great enough risk that a significant portion of the area could see a few inches in a short time that supports a flash flood watch through the heart of central NC, over all but the far NW (which should be W of the front later today) and far SE (E of the best moisture flux and where soils are more sandy and more able to handle heavy rain). Widespread 1-2" are likely in this area, with pockets of 2-4" possible, this afternoon into tonight. Expect highs in the low-mid 80s. Convection should slowly decrease in coverage and intensity while sliding slowly eastward into the Coastal Plain overnight, and will trend pops down and ESE-ward gradually. Lows from the mid 60s NW to lower 70s SE. -GIH && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 420 AM Thursday... The front is expected to ease into E NC Fri morning, nudged eastward by the aforementioned weak wave diving through the Mid South and perhaps also by a SE-progressing outflow from the tonight's convection. Convection chances will drop considerably from the Triangle to the N and W, where drier and more stable air will work in as high pressure attempts to push in from the NNW. A cooler surface flow from the N and NNE west of the front will further diminish chances for convection. To the S and E, however, above- normal PW will persist, with deep layer flow still quite weak, indicating slow cell movement and potentially another round of locally high rain totals. The sandy soils over the E Coastal Plain to the coast can handle heavy rain better than points further NW, however, leading to a lesser (but not zero) flooding threat there as compared to today's risk. Nevertheless, will keep high pops Fri S and E of Raleigh, with an additional inch or two possible, while NW sections should stay largely dry. Will trend pops down and to the SE after nightfall with the onset of nocturnal stabilization. Expect highs of 80-85 Fri, warmest across the NW which should see decent sunshine. Lows from the lower 60s NW to upper 60s SE. -GIH && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 347 AM Thursday... Unsettled weather remains likely this weekend into early next week. The stalled surface front will remain sandwiched between two areas of high pressure through much of the weekend as nearly parallel flow aloft remains in place across the region. Looking through today's 00Z guidance, showers and storms appear most likely across the Coastal Plain in the vicinity of the stalled boundary on Saturday, although there should be enough airmass destabilization area-wide that showers and isolated storms could develop as far west as the Triad. Saturday's activity looks to be very diurnally driven with a bit of a decrease in chances during the early morning hours on Sunday. Meanwhile, an upper trough will move from the Great Lakes into the central Appalachians Sunday afternoon and this should serve to trigger more widespread shower and storm activity. PW's will still be well above normal at that point and this morning's guidance suggests the potential for 1000-2000 J/KG of MLCAPE across the area. Similarly on Monday, a secondary/deeper trough will move from the Great Lakes into the central Appalachians and bring an additional round of showers and storms. At this point Sunday and Monday look to have the best potential for showers and storms across the area. Severe potential certainly exists but lingering cloud cover and the arrival of the shortwave troughs relative to daytime heating will be factors that will need to be examined a bit closer in time. Tuesday through Wednesday will see the continued influence of upper troughing as a series of weak shortwave troughs rotate around the base of the closed upper low. Precip chances through mid week should be tied to diurnal heating and destabilization, although some dry air wrapping into the upper low could limit areal coverage to an extent these days. Confidence in exactly how the mid-week time period will play out is low. As for temps, look for near normal highs and lows this weekend, with a tendency toward below normal values next week given the presence of the nearby upper low. Undercut blended guidance by a few degrees across the board for this reason. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 720 AM Thursday... Widespread MVFR to IFR conditions will hold over central NC through mid morning. Scattered showers and isolated storms will move through central NC through this morning, and while cigs should lift through the morning, they are likely to remain MVFR through 17z. The showers and storms are expected to then increase in coverage for the afternoon, bringing heavy rain, gusty/shifting winds, and MVFR conditions especially to RDU/RWI/FAY through the afternoon and early evening. INT/GSO, meanwhile, will trend to VFR in the afternoon, with decreasing rain chances as a front drifts slowly eastward. MVFR conditions are likely to hold this evening and through 06z tonight at RDU/RWI/FAY, with a slow decrease in shower and storm intensity late. Surface winds from the S and SSW at speeds of 10 kts or less will shift around to NW and N at INT/GSO but remain southerly at the eastern terminals through this evening as the front stalls. Winds will become light/variable at all sites after 08z. Looking beyond 12z Fri, sub-VFR conditions are possible through Fri morning at RWI/FAY with lingering showers and a few storms. Then, the front will hold over the central and eastern Carolinas for a couple more days while slowly weakening. We should continue to see periods of sub-VFR conditions each day at eastern terminals (RWI/FAY and perhaps RDU) Fri/Sat, mainly late evening through mid to late morning, with showers and storms each afternoon, mostly at RWI/FAY. INT/GSO and perhaps RDU should be on the drier W side of the frontal zone, with a much lower risk of sub-VFR conditions. By Sun/Mon, the afternoon/evening shower/storm chances will shift back westward over all of central NC as low pressure aloft forms to our NW. We should see a return to night and early-morning sub-VFR stratus and fog at all sites Sun/Mon. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon EDT today through Friday morning for NCZ007>011-023>028-039>043-073>077-083>086-088. && SYNOPSIS...MWS NEAR TERM...MWS/Hartfield SHORT TERM...Hartfield LONG TERM...Leins AVIATION...Hartfield
Hazardous weather outlook, Jun 11, 9:47 AM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 947 AM EDT Thu Jun 11 2020 NCZ007>011-023>028-039>043-073>077-083>086-088-121400- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland- 947 AM EDT Thu Jun 11 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-089-121400- Wayne-Sampson- 947 AM EDT Thu Jun 11 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms will produce heavy downpours through tonight. Localized flooding may result. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms with heavy downpours will continue through Friday, with a continued risk of localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021-022-038-121400- Forsyth-Guilford-Davidson- 947 AM EDT Thu Jun 11 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 11, 1:14 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
114 PM EDT Thu Jun 11 2020
NCZ011-027-028-042-043-078-089-111845-
Edgecombe NC-Nash NC-Johnston NC-Sampson NC-Halifax NC-Wayne NC-
Wilson NC-
114 PM EDT Thu Jun 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...NASH...
SAMPSON...WESTERN EDGECOMBE...HALIFAX...WILSON AND JOHNSTON COUNTIES
UNTIL 245 PM EDT...
At 111 PM EDT, Doppler radar was tracking a line of strong
thunderstorms producing very heavy rainfall along a line extending
from 7 miles southwest of Nashville to 7 miles northwest of Clinton.
Movement was northeast at 25 mph. This includes Interstate 95
between Benson and Roanoke Rapids and Interstate 40 between Benson
and Warsaw.
Heavy rain and minor flooding are possible with these storms.
Wind gusts up to 40 mph will also be possible with these storms.
Locations impacted include...
Rocky Mount, Goldsboro, Roanoke Rapids, Smithfield, Clinton,
Nashville, Halifax, Wilson, Mount Olive and Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Locally heavy rain will quickly reduce visibility and
result in ponding of water on roadways, standing water in low lying
areas, and minor flooding of creeks, streams, and areas of poor
drainage. Drivers are urged to slow down and use extra caution to
avoid hydroplaning.
Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around light outdoor objects.
&&
LAT...LON 3648 7764 3642 7755 3634 7759 3630 7753
3568 7766 3557 7782 3538 7780 3518 7783
3515 7790 3519 7802 3519 7816 3499 7815
3483 7847 3507 7866 3525 7861 3533 7853
3538 7857 3650 7780
TIME...MOT...LOC 1711Z 235DEG 20KT 3589 7804 3508 7842
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:03 PM EDT | Special Weather Statement | RAH | Durham, Franklin, Granville, Wake | 57 min |
| Jun 11, 3:59 AM EDT | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Durham, Edgecombe and 20 more | 24 hr |
| Jun 11, 1:14 PM EDT | Special Weather Statement | RAH | Halifax, Johnston, Nash, Sampson, Wayne, Wilson | 91 min |
| Jun 11, 1:38 PM EDT | Areal Flood Advisory | RAH | Franklin, Johnston, Nash, Wake, Wilson | 3 hr |
| Jun 11, 2:40 PM EDT | Flash Flood Warning | RAH | Franklin, Nash, Wake | 2 hr |
| Jun 11, 3:29 PM EDT | Areal Flood Advisory | RAH | Halifax | 3 hr |
| Jun 11, 3:43 PM EDT | Special Weather Statement | RAH | Alamance, Person | 62 min |
| Jun 11, 4:37 PM EDT | Areal Flood Advisory | RAH | Alamance, Granville, Orange, Person, Vance | 3 hr |
| Jun 11, 4:48 PM EDT | Special Weather Statement | RAH | Durham, Granville, Orange, Vance | 57 min |
| Jun 11, 5:27 PM EDT | Special Weather Statement | RAH | Guilford | 63 min |
| Jun 11, 5:30 PM EDT | Special Weather Statement | RAH | Davidson | 60 min |
| Jun 11, 5:39 PM EDT | Flash Flood Warning | RAH | Alamance, Guilford | 3 hr |
| Jun 11, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 48 min |
| Jun 11, 5:55 PM EDT | Special Weather Statement | RAH | Durham, Granville, Vance, Warren | 65 min |
| Jun 11, 6:08 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 67 min |
| Jun 11, 6:14 PM EDT | Areal Flood Advisory | RAH | Durham, Granville, Wake | 3 hr |
| Jun 11, 6:31 PM EDT | Flash Flood Warning | RAH | Alamance, Durham, Granville, Orange | 3 hr |
| Jun 11, 6:45 PM EDT | Special Weather Statement | RAH | Randolph | 60 min |
| Jun 11, 7:07 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange | 38 min |
| Jun 11, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Wake | 46 min |
| Jun 11, 7:44 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Montgomery, Moore, Orange, Randolph | 61 min |
| Jun 11, 7:48 PM EDT | Areal Flood Advisory | RAH | Chatham, Randolph | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.